Opposite changes in BP and pulse rate in patients with disti
Released: Doctor's guide to managing the Coronavirus/COVID19 outbreakWatch VideoDownload SlidesReleased: Doctor's guide to managing the Coronavirus/COVID19 outbreakWatch VideoDownload Slides
Cholinergic crisis is an adverse drug effect associated with cholinesterase inhibitors.

The clinical features resemble carbamate and organophosphate poisoning with symptoms that include both muscarinic and nicotinic stimulation.

Here, researchers present 2 cases of cholinergic crisis caused by the reversible cholinesterase inhibitors; distigmine and rivastigmine focused on changes in BP and pulse rate PR.

A 77-year-old woman on a standard dose of distigmine presented with impaired consciousness, blood pressure (BP) of 69/40 mmHg, a pulse rate (PR) of 60 beats/min, miosis, bronchorrhea, and serum cholinesterase (ChE) of 8 IU/L. After discontinuation of distigmine, altered mental status and pupil miosis were gradually resolved in 5 days with a concomitant increase of serum ChE. A 91-year-old woman presented with a headache, BP of 202/86 mmHg, PR of 83 beats/min, miosis, 9 rivastigmine patches on her knees, and ChE of 22 IU/L. The day after close observation without rivastigmine use, her symptoms were almost resolved with a concomitant increase of serum ChE.

Distigmine can induce bradycardia, which is consistent with the report that pyridostigmine, a combination of two molecules in distigmine, shows heart rate reduction in patients with heart failure. In contrast, as in case 2, patients with rivastigmine intoxication developed elevated BP and a relatively increased PR.
Findings suggest that, in contrast to distigmine, rivastigmine-induced cholinergic crisis increases the BP and PR. Serum ChE should be periodically measured in patients with cholinesterase inhibitors to avoid life-threatening adverse effects.

https://jaclinicalreports.springeropen.com/articles/10.1186/s40981-020-00323-w
1 share
Like
Comment
Share